Alert archive / Tennessee / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 201, NWS Nashville, TN

May 20, 2006Bedford County, Marshall County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 20, 2006, 8:56 PM CDT for Bedford County, Marshall County, Tennessee. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2006, 8:56 PM CDT (01:56 UTC)
Expired
May 20, 2006, 9:30 PM CDT
In force
34 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Bedford County, TN, Marshall County, TN

The radar

The Nashville radar (KOHX), 67 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 6:59 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.9 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2006-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2006-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 210157
SVROHX
TNC003-117-210230-
/O.NEW.KOHX.SV.W.0201.060521T0156Z-060521T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
856 PM CDT SAT MAY 20 2006

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BEDFORD COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF SHELBYVILLE
  NORTHERN MARSHALL COUNTY IN TENNESSEE

* UNTIL 930 PM CDT

* AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 24
  MILES NORTHWEST OF SHELBYVILLE...OR ABOUT 15 MILES EAST OF
  COLUMBIA...AND MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHELBYVILLE BY 930 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3580 8683 3565 8694 3541 8649 3560 8635

$$

13
1 follow-up statement
000 
WWUS54 KOHX 210218
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
918 PM CDT SAT MAY 20 2006

TNC003-117-210230-
/O.CON.KOHX.SV.W.0201.000000T0000Z-060521T0230Z/
MARSHALL TN-BEDFORD TN-
918 PM CDT SAT MAY 20 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR WESTERN BEDFORD AND NORTHERN MARSHALL COUNTIES...

AT 916 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CHAPEL HILL...OR ABOUT 13 MILES NORTHWEST OF
SHELBYVILLE...MOVING SOUTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHELBYVILLE BY 930 PM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY
MORNING FOR TENNESSEE. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 200 AM CDT SUNDAY MORNING FOR TENNESSEE.

LAT...LON 3580 8683 3565 8694 3541 8649 3560 8635

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 8:34 PM CDT, 22 minutes earlier.

Area forecast discussion, May 20, 8:34 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
834 PM CDT SAT MAY 20 2006

.DISCUSSION...
STRONG STORMS...SOME SEVERE...HAVE BEEN OCCURRING ALONG THE FRONTAL
BOUNDARY LOCATED THROUGH OUR SOUTHERN COUNTIES.  A WATCH FOR SEVEN OF
OUR SOUTHWESTERN COUNTIES REMAINS IN EFFECT UNTIL 1AM. TEMPERATURES
WERE IN THE MID 80S SOUTH OF THE BOUNDARY WITH MID 60S REPORTED IN
THE MID STATE MOST NORTHWESTERN COUNTIES. WILL UPDATE TO RAISE
THE POPS IN THE SOUTHERN ZONES AND AGAIN LATER TONIGHT WILL UPDATE
MOST ZONES FOR THE MIDNIGHT WORDING.  LATER I WILL HAVE TO UPDATE FOR
THE THUNDERSTORM ACTIVITY ALONG THE FRONTAL BOUNDARY AS IT WEAKENS.
LIGHT RAIN WITH ISOLATED SHOWERS IS MOVING FROM KENTUCKY INTO THE
NORTHERN COUNTIES BUT THE CURRENT 30 TO 40 PERCENT POPS LOOK ON
TARGET. NO OTHER CHANGES NEEDED

&&

31
Hazardous weather outlook, May 20, 3:30 AM CDT, 17 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
330 AM CDT SAT MAY 20 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-211030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
330 AM CDT SAT MAY 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER TODAY AND
TONIGHT.  THE BEST CHANCE OF THUNDERSTORMS WILL BE OVER SOUTH AND
WEST PORTIONS OF MIDDLE TENNESSEE. AN OLD FRONTAL BOUNDARY AND UPPER
LEVEL DISTURBANCES MOVING SOUTHEAST WILL PROVIDE THE FOCUS FOR
ISOLATED SEVERE STORMS...WITH HAIL AND DAMAGING WINDS BEING THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORM COMPLEXES WILL POSSIBLY MOVE SOUTHEAST ACROSS THE
MIDSTATE ON SUNDAY...AND AGAIN ON WEDNESDAY AND THURSDAY.
CONSEQUENTLY...THERE IS A SLIGHT RISK OF SEVERE WEATHER DURING THESE
PERIODS.

.SPOTTER INFORMATION STATEMENT...
BECAUSE OF THE ISOLATED NATURE OF SEVERE WEATHER...SPOTTER AND
EMERGENCY MANAGER ACTIVATION IS NOT LIKELY.

GIRODO

In the hours before

Special weather statement, May 20, 3:06 PM CDT, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
306 PM CDT SAT MAY 20 2006

TNZ028-030-032-062>066-075-077>080-202100-
BEDFORD-CANNON-COFFEE-CUMBERLAND-DEKALB-GRUNDY-PUTNAM-RUTHERFORD-
SMITH-VAN BUREN-WARREN-WHITE-WILSON-
306 PM CDT SAT MAY 20 2006

...SEVERE THUNDERSTORM WATCH 366 HAS BEEN CANCELED...

THE CLUSTER OF THUNDERSTORMS THAT PROMPTED SEVERE THUNDERSTORM WATCH
366 HAS MOVED WELL OUT OF THE AREA. THE ATMOSPHERE HAS STABILIZED
SIGNIFICANTLY, AND THE THREAT OF SEVERE WEATHER HAS PASSED.

ROSE
Special weather statement, May 20, 7:35 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
735 PM CDT SAT MAY 20 2006

TNZ056-058-093>095-210130-
GILES-LAWRENCE-LEWIS-PERRY-WAYNE-
735 PM CDT SAT MAY 20 2006

...STRONG THUNDERSTORMS WERE AFFECTING GILES...LAWRENCE...LEWIS...
PERRY AND WAYNE COUNTIES...

AT 734 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTH OF
LAWRENCEBURG TO 11 MILES SOUTHWEST OF LINDEN...MOVING EAST-SOUTHEAST
AROUND 15 MPH.

PEOPLE IN GILES...LAWRENCE...WAYNE...LEWIS AND PERRY COUNTIES...
INCLUDING THE CITIES OF WAYNESBORO AND LAWRENCEBURG...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM FOR SOUTHWEST
MIDDLE TENNESSEE.

31
Local storm report, May 20, 8:17 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
817 PM CDT SAT MAY 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     HAIL             HOHENWALD               35.55N 87.56W
05/20/2006  E0.88 INCH       LEWIS              TN   TRAINED SPOTTER

&&

SHERRON

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:13 PM CDTSevere Thunderstorm WarningOHXLewis32 min
May 20, 8:49 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence26 min
May 20, 9:05 PM CDTSevere Thunderstorm WarningOHXGrundy25 min
May 20, 10:25 PM CDTSevere Thunderstorm WarningOHXPerry, Wayne35 min
May 20, 10:53 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne37 min
May 20, 11:23 PM CDTSevere Thunderstorm WarningOHXLawrence37 min
May 21, 1:19 AM CDTSevere Thunderstorm WarningOHXCoffee, Grundy26 min
May 21, 2:52 AM CDTSevere Thunderstorm WarningOHXHickman17 min
May 21, 8:12 AM CDTSevere Thunderstorm WarningOHXBenton18 min
May 21, 8:20 AM CDTSevere Thunderstorm WarningOHXWilliamson25 min
May 21, 8:22 AM CDTSevere Thunderstorm WarningOHXHumphreys23 min
May 21, 8:48 AM CDTSevere Thunderstorm WarningOHXHickman27 min
May 21, 8:53 AM CDTSevere Thunderstorm WarningOHXRutherford22 min
May 21, 8:55 AM CDTSevere Thunderstorm WarningOHXWilliamson20 min
May 21, 3:53 PM CDTSevere Thunderstorm WarningOHXWayne37 min
May 21, 4:39 PM CDTSevere Thunderstorm WarningOHXGiles36 min
May 21, 6:31 PM CDTSevere Thunderstorm WarningOHXLewis, Perry59 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.